Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 96, NWS Indianapolis, IN

May 30, 2003Montgomery County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2003, 10:28 PM EST for Montgomery County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2003, 10:28 PM EST (03:28 UTC)
Expired
May 30, 2003, 11:00 PM EST
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Montgomery County, IN

The radar

The Indianapolis radar (KIND), 75 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:10 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

070 
WUUS53 KIND 310328
SVRIND
INC107-310400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1027 PM EST FRI MAY 30 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF CRAWFORDSVILLE

* UNTIL 1100 PM EST

* AT 1025 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A SEVERE THUNDERSTORM OVER NEW RICHMOND...OR ABOUT 11 MILES 
NORTHWEST   OF CRAWFORDSVILLE...MOVING SOUTHEAST AT 40 MPH.

A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4023 8705 4009 8706 3995 8687 4018 8676

$$
JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:15 PM EST, 8 hours 13 minutes earlier.

Area forecast discussion, May 30, 2:15 PM EST, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
215 PM EST FRI MAY 30 2003

THUNDERSTORMS SHOULD DEVELOP...AND THEY COULD BECOME SEVERE.

THUNDERSTORMS ARE LIKELY TO DEVELOP BETWEEN THE COLD FRONT AND THE
AREA OF SHOWERS AHEAD OF THE FRONT. DAMAGING THUNDERSTORM WINDS AND
LARGE HAIL WILL BE POSSIBLE OVER THE FORECAST AREA THIS EVENING.

LOW PRESSURE WAS OVER WISCONSIN THIS AFTERNOON. THE COLD FRONT
TRAILED SOUTHWEST FROM THE LOW THROUGH IOWA AND MISSOURI. AN STRONG
UPPER SHORT WAVE TROUGH WAS OVER THE UPPER MISSISSIPPI VALLEY. HIGH
MID SOME MID LEVEL CLOUDS COVERED THE FORECAST AREA. SCATTERED
SHOWERS WERE OVER THE WEST PART OF THE AREA.

THE LOW IS FORECAST TO DIP SOUTHEAST THIS EVENING...REACHING NORTH
INDIANA AROUND MIDNIGHT AND OHIO LATER TONIGHT. THE COLD FRONT WILL
MOVE THROUGH THE AREA LATE THIS EVENING THROUGH SHORTLY AFTER
MIDNIGHT. WHILE CAPE...LIFTED INDEX AND LAPSE RATES ARE MARGINAL FOR
SEVERE WEATHER...THERE WILL BE QUITE A BIT OF WIND SHEAR BETWEEN THE
SURFACE AND 500 MB. DAMAGING WINDS COULD OCCUR. WET BULB ZERO IS IN
RANGE FOR LARGE HAIL ALSO.

SOME SHOWERS COULD OCCUR LATE TONIGHT AND TOMORROW MORNING AS SOME
DEEPER MOISTURE RAPS AROUND THE UPPER TROUGH. STRONG SUBSIDENCE IS
FORECAST TOMORROW AFTERNOON...BUT MOISTURE HANGS ON IN THE LOW
LEVELS. CLEARING SHOULD BE LATE IN THE AFTERNOON OR EARLY TOMORROW
EVENING. WEAK HIGH PRESSURE WILL BE OVER THE AREA SUNDAY.

TEMPERATURES WILL STAY UP THIS EVENING BUT WILL DROP IN THE COLD
ADVECTION LATER TONIGHT. CLOUDS WILL KEEP DOWN HIGHS TOMORROW. QUITE
COOL TOMORROW NIGHT UNDER MOSTLY CLEAR SKIES AND LIGHTER WINDS.

.IND...NONE.

DS
Hazardous weather outlook, May 30, 7:57 PM EST, 2 hours 31 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-311100-HAZARDOUS
WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
757 PM EST FRI MAY 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL WILL BE POSSIBLE
FROM AROUND 900 PM TO 1200 AM OVER THE WEST PART OF CENTRAL
INDIANA...AND FROM AROUND 1200 AM TO 300 AM OVER THE EAST PART OF
CENTRAL INDIANA. ISOLATED TORNADOES ARE ALSO POSSIBLE MAINLY LATE
THIS EVENING IN THE LAFAYETTE...ATTICA AND FRANKFORT AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND EARLY OVERNIGHT

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

KOCH

ADDED SPECIFIC PERIODS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 10:17 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.